MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; MARYLAND DISSECTOR

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; MARYLAND DISSECTOR
Model Number 420143-06
Medical Device Problem Code Unintended System Motion (1430)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/02/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It was reported that during a da vinci-assisted thyroidectomy surgical procedure, the maryland dissector instrument moved in an unintended way for three times in an hour.Based on the claim against the product by the customer noting the maryland dissector instrument moved in an unintended way, an investigation was completed to determine the cause of this reported event.An rma was issued to the customer requesting to have the intuitive surgical, inc.(isi) device returned.Additional information is being gathered to determine the contribution of the device to the customer reported issue.Isi reviewed the site¿s complaint history, which did not show any additional complaints related to this product and/or this event.A review of the instrument log for the maryland dissector instrument (part# 420143-06| lot/serial# (b)(4) associated with this event has been performed.Per this review of the logs, the maryland dissector instrument was last used on (b)(6) 2022 via system sh2009.There were 6 uses remaining after this last usage.A review of the rfe procedure log showed the site performed this thyroidectomy surgical procedure on (b)(6) 2022 via system sh2009.The investigation to determine the cause of this reported event is currently in progress.As such, the probable root cause cannot yet be determined based on the information provided.Complaints are tracked via the qms processes.This complaint is considered as a reportable malfunction due to the following conclusion: it was alleged that the maryland dissector instrument moved with unintuitive motion and in an unintended way.Unintuitive motion could lead to subsequent tissue damage.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted thyroidectomy surgical procedure, the maryland dissector instrument was unresponsive to the surgeon's commands.The instrument moved in the other direction than intended for 3 times in an hour.A backup instrument of same kind was used to continue the procedure and the issue did not reoccur.There was no report of fragment(s) falling inside the patient.The procedure was completed with no report of patient injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the instrument was inspected prior to use with no abnormality.The customer confirmed that the issue occurred one hour after the start of the procedure while the surgeon¿s head was inside the surgeon console¿s high resolution stereo viewer and the surgeon was attempting to manipulate instrument.There was no shakiness, friction, and/or external collisions occurred.The timing of instrument movement was appropriate without delay/lag.There was no injury to the patient as result of the event.The lot number of the drape was unknown and the drape would not be returned.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting the instrument moved in an unintended way, an investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The maryland dissector instrument was analyzed and the complaint regarding unintuitive motion was not confirmed by failure analysis.Failure analysis could not verify the external event.The instrument was placed and driven on an in-house system.The instrument passed the recognition and engagement tests.The instrument moved intuitively with full range of motion in all directions.The grips opened and closed properly.The instrument was fully functional and no product issue was identified.Issues related to instrument errors or complications using the instrument reported by the user with no underlying product issue may be related to customer-induced problems, including misuse of the product and recognition issues.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
MARYLAND DISSECTOR
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15891285
Report Number2955842-2022-15658
Device Sequence Number6793443
Product Code NAY
UDI-Device Identifier00886874111413
UDI-Public(01)00886874111413(10)S10160201
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 11/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420143-06
Device Catalogue Number420143
Device Lot NumberS10160201 599
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/02/2022
Supplement Date Received by Manufacturer12/13/2022
Initial Report FDA Received Date11/30/2022
Supplement Report FDA Received Date01/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown